REPORT OF A CASE
A 34-year-old truck driver was admitted with severe erosions of the mucous membranes and erythema and bullae formation involving approximately 80% of his body surface (Figs 1 and 2), including the palms and soles. Nikolsky's sign was positive. Four days before admission, the patient had symptoms suggesting infection with a respiratory virus, and he took salicylates (Alka-Seltzer Plus) and acetaminophen (Tylenol). Three days before admission, he noted erythema on his trunk that rapidly generalized. Blistering developed 24 to 36 hours before admission, followed by oral and ocular mucosal erosion and purulent exudate. There was no history of atopy or drug allergy. A biopsy specimen was taken and is shown in Fig 3.What is your diagnosis?
Toxic epidermal necrolysis (TEN).
The patient's leukocyte count, hematocrit, serum glucose, urinalysis, roentgenogram, and electrocardiograph were within normal limits. Reverse isolation precautions were taken, and therapy was begun with intravenously administered methylprednisone
Serfling U, Rotter F, Hood AF. Sudden Onset of Blisters and Ulcerations in a Healthy Man. Arch Dermatol. 1993;129(6):779–780. doi:10.1001/archderm.1993.01680270119018
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: